Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Nashville, TN

December 10, 2008Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 10, 2008, 3:00 AM CST for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2008, 3:00 AM CST (09:00 UTC)
Expired
Dec 10, 2008, 6:00 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 132 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 100900
FFWOHX
TNC049-133-137-101200-
/O.NEW.KOHX.FF.W.0005.081210T0900Z-081210T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
300 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  OVERTON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  PICKETT COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...

* UNTIL 600 AM CST

* AT 253 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME      
  FLOODING OF BACK ROADS IN FENTRESS COUNTY AS A RESULT OF           
  PERSISTENT HEAVY RAIN.

* THE AREA OF HEAVY RAIN WILL REMAIN OVER THE WARNED AREA FOR THE    
  REMAINDER OF THE NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3639 8465 3633 8477 3629 8479 3627 8487
      3616 8490 3617 8503 3614 8509 3616 8518
      3621 8533 3623 8533 3624 8541 3631 8546
      3631 8549 3647 8548 3654 8529 3662 8525
      3661 8478

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 9:07 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Dec 9, 9:07 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
907 PM CST TUE DEC 9 2008

.UPDATE...
LATEST ANALYSIS SHOWING COLD FRONT JUST EAST OF PAH...STRETCHING
DOWN NEAR THE MS RIVER. A WEAK WARM FRONT OF SORTS SHOWING UP JUST
TO OUR SOUTH. SURFACE WAVE CENTERED ACROSS SOUTHWEST MS ALONG WITH
A ML JET CONTINUES TO HELP ENHANCE CONVECTION ACROSS NORTH AND
CENTRAL MS.

RAINFALL ACROSS THE AREA HAS RANGED FROM AROUND ONE HALF INCH NASHVILLE
METRO TO 1.5 INCHES WEST TO THE TN RIVER. LATEST AVAILABLE MODEL DATA
CONTINUES TO BRING CLOSED SURFACE WAVE AND STRENGTHENING ML JET UP
ACROSS THE MID-SOUTH OVERNIGHT. FURTHER DEEPENING MOISTURE AND INCREASING
UVV LIKELY TO KEEP MODERATE AND SOMETIMES HEAVY RAIN WIDESPREAD ACROSS
THE AREA WELL INTO TOMORROW MORNING. THUS WILL ISSUE FLOOD WATCH THROUGH
12Z.

OTHERWISE...ONLY MINOR CHANGES NEEDED TO ONGOING FORECAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 AM CST WEDNESDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Dec 9, 5:07 AM CST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CST TUE DEC 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH MIDDLE TENNESSEE LATE
TONIGHT, AND YOU CAN EXPECT GUSTY WINDS AND ISOLATED THUNDERSTORMS
TODAY AND TONIGHT AS A RESULT. THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE, ALTHOUGH HEAVY RAINFALL IS IN THE FORECAST FOR
TONIGHT, SO NIGHTTIME DRIVERS SHOULD BE AWARE OF THE POSSIBILITY
OF PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:20 PM CSTFlood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more9 hr
Dec 10, 8:26 AM CSTRiver Flood WarningOHXBedford3 hr
Dec 10, 3:38 PM CSTFlood WatchOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Fentress and 13 more21 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.